Wyoming, 2006

Winter Storm in Wyoming, February 10, 2006

February 10, 2006 · NWS UNR · 1 event in 1 county or zone

A strong low pressure system tracked across the Northern Plains, bringing snow and gusty winds to much of northeast Wyoming. The heaviest snow fell across the Wyoming Black Hills, where upslope-enhanced snow developed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong low pressure system tracked across the Northern Plains, bringing snow and gusty winds to much of northeast Wyoming. The heaviest snow fell across the Wyoming Black Hills, where upslope-enhanced snow developed. Snowfall amounts of 5 to 10 inches were common across the area with localized amounts to 18 inches near Four Corners. Gusty winds caused blowing and drifting snow, reducing visibilities to less than a quarter of a mile at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 9, 10:25 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 9, 10:25 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1025 PM MST THU FEB 9 2006

.DISCUSSION...AT 05Z STRONG UPPER LOW LOCATED IN NERN ND WITH
STRONG UPPER RIDGE IN WRN CONUS...THIS IS PRODUCING A STRONG NW
FLOW ACRS THE AREA ALONG WITH PLENTY OF MOISTURE WRAPPING AROUND
UPPER LOW INTO ERN MT/WRN SD AND NERN WY. AS THIS MOISTURE MVS INTO
AREA SNOW SHOWERS HAVE DEVELOPED OVER THE PAST HOUR WITH UPSLOPE
SNOWS INCREASING IN THE BLACK HILLS.

EXPECT SCT SNOW SHOWERS TO CONT ACRS NERN WY AND SD PLAINS...MAINLY
NORTH OF I-90...THRU EARLY FRIDAY EVENING. DO NOT EXPECT MUCH IN WAY
OF ACCUMS ON SD PLAINS...WITH A COUPLE OF INCHES POSSIBLE IN NRN
CAMPBELL COUNTY AND CROOK COUNTY IN NERN WY. IN THE NRN BLACK HILLS
AND BEAR LODGE...RH OF 80% PLUS THRU 03Z SAT AND 330-350 WINDS ALOFT
SHOULD PRODUCE AN EXTENDED PERIOD OF UPSLOPE OVER THE NEXT 18-24
HRS. WITH THIS IN MIND HAVE UPGRADED THE WINTER STORM WATCH TO A
WARNING FOR THE NRN BLACK HILLS/NRN FTHILLS AND BEAR LODGE
MOUNTAINS. EXPECT 3-5 INCHES IN NRN FTHILLS AND 5-8 IN BEAR LODGE
AND NRN BLACK HILLS...STRONG NW WINDS SHLD PRODCUE PLENTY OF BLOWING
AND DRIFTING SNOW.

850MB WINDS AND 900MB GEOSTROPHIC WINDS ALIGNED WELL...THIS WITH
SOME COLD AIR ADVECTION AND 40-45KTS ALOFT AND STRONG PRESSURE
GRADIENT SHOULD PRODUCE PLENTY OF WINDS THE REST OF TONIGHT THRU
FRIDAY AFT. WILL CONT WIND ADVISORY TONIGHT AND UPGRADE HIGH WIND
WATCH TO A WARNING FOR THE USUAL SD SUSPECTS ON THE PLAINS NORTH OF
I-90. WILL GO WITH A WIND ADVISORY IN SRN SD.

HAVE ALSO UPPED LOW TEMPS TONIGHT...JUST NOT A LOT OF COLD AIR TO
OUR NW...SO DO NOT THINK TEMPS WILL DROP TOO MUCH TONIGHT...AND THUS
HAVE UPPED SAT HIGHS A COUPLE OF DEGREES.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY THROUGH TONIGHT FOR NORTHWEST AND WEST CENTRAL
     SD PLAINS...
  ...HIGH WIND WARNING FRIDAY FOR MUCH OF WESTERN SOUTH DAKOTA
     PLAINS...
  ...WINTER STORM WARNING LATE TONIGHT THROUGH FRIDAY EVENING FOR
     THE NORTHERN BLACK HILLS AND FOOTHILLS...
WY...WINTER STORM WARNING LATE TONIGHT THROUGH FRIDAY EVENING FOR
     THE WYOMING BLACK HILLS AND BEAR LODGE MOUNTAINS...

&&
Hazardous weather outlook, Feb 9, 3:12 PM MST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
312 PM MST THU FEB 9 2006

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
312 PM MST (412 PM CST) THU FEB 9 2006

...WIND ADVISORY THROUGH TONIGHT FOR THE NORTHWEST AND WEST
CENTRAL SOUTH DAKOTA PLAINS...
...HIGH WIND WATCH FRIDAY FOR MUCH OF WESTERN SOUTH DAKOTA PLAINS...
...WINTER STORM WATCH FOR THE NORTHERN BLACK HILLS AND FOOTHILLS
LATE TONIGHT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS OF 25 TO 35 WITH GUSTS TO 45 MPH WILL PERSIST THROUGH
THE OVERNIGHT HOURS. THE STRONGEST WINDS WILL AFFECT AREAS MAINLY
ACROSS THE SOUTH DAKOTA PLAINS ALONG AND NORTH OF INTERSTATE 90.

SNOW WILL DEVELOP ACROSS THE NORTHERN BLACK HILLS AND NORTHERN
FOOTHILLS LATE TONIGHT. THE COMBINATION OF SNOW AND GUSTY NORTHWEST
WINDS MAY CONTRIBUTE TO AREAS OF BLOWING SNOW AND REDUCED
VISIBILITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EVEN STRONGER WINDS CAN BE ANTICIPATED ON FRIDAY AS A TIGHT PRESSURE
GRADIENT SETS UP ACROSS THE DAKOTAS. NORTHWEST WINDS ACROSS MUCH OF
THE WESTERN SOUTH DAKOTA PLAINS ARE EXPECTED TO BE 30 TO 50 MPH...
WITH GUSTS AROUND 60 MPH.

SNOW WILL CONTINUE ACROSS THE NORTHERN BLACK HILLS AND NORTHERN
FOOTHILLS THROUGH FRIDAY EVENING WITH SEVERAL INCHES OF ACCUMULATION
POSSIBLE. GUSTY NORTHWEST WINDS MAY ALSO CREATE BLOWING SNOW AND
REDUCED VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Wyoming Black Hills

When
February 10, 12:00 AM MST to 9:00 PM MST
Where
Wyoming Black Hills forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489533.